Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 102, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 16, 2004, 2:26 PM CDT for Clarke County, Monroe County, Wilcox County, Alabama. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 2:26 PM CDT (19:26 UTC)
- Expired
- Jul 16, 2004, 3:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
Counties Clarke County, AL, Monroe County, AL, Wilcox County, AL
The radar
The Mobile radar (KMOB), 151 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 161926
SVRMOB
ALC025-099-131-162030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
226 PM CDT FRI JUL 16 2004
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONROE COUNTY IN SOUTH CENTRAL ALABAMA
CLARKE COUNTY IN SOUTHWEST ALABAMA
WILCOX COUNTY IN SOUTH CENTRAL ALABAMA
* UNTIL 330 PM CDT
* AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BASHI TO 6 MILES SOUTHWEST OF RURAL TO DICKINSON TO 7 MILES
SOUTH OF SCYRENE TO 7 MILES SOUTHWEST OF HOMEWOOD THE LINE WAS
MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
URIAH AND SHAWNEE BY 235 PM CDT
SUNNY SOUTH AND PACKARDS BEND BY 240 PM CDT
PINE HILL AND MEXIA BY 245 PM CDT
LAMISON AND WEST MONROEVILLE BY 250 PM CDT
THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.
LAT...LON 3205 8716 3198 8698 3198 8698 3177 8693
3165 8714 3147 8720 3130 8742 3130 8765
3165 8762 3176 8768 3181 8780 3200 8788
3201 8763 3213 8762 3221 8732
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:13 AM CDT, 10 hours 13 minutes earlier.
Area forecast discussion, Jul 16, 4:13 AM CDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 413 AM CDT FRI JUL 16 2004 .SYNOPSIS...WEATHER PATTERN DOMINATED BY LARGE UPPER LEVEL RIDGE- TROUGH PATTERN OVER THE USA...WITH NORTHWEST FLOW ALOFT OVER THE FORECAST AREA. ABUNDANT LOW LEVEL MOISTURE REMAINS ACROSS THE FORECAST AREA SOUTH OF SYNOPTIC BOUNDARY...WHICH IS DRAPED FROM CENTRAL MISSISSIPPI TO SOUTHWEST GEORGIA. 00Z PW VALUES 75 TO 90 PERCENT OF NORMAL NORTH OF BOUNDARY AT KJAN/KBHX/KFFC...WHILE PW VALUES ARE 110 TO 140 PERCENT OF NORMAL TO THE SOUTH. CURRENT THUNDERSTORM ACTIVITY IN THE VERY MOIST AIR MASS...EXTENDING ALONG OUTFLOW BOUNDARY FROM SOUTHWEST ALABAMA TO 60 NM OFFSHORE. .SHORT TERM...NORTHWEST FLOW ALOFT WILL PERSIST THROUGH THE WEEKEND ACROSS THE FORECAST AREA BETWEEN WESTERN CONUS RIDGE AND EASTERN CONUS TROUGH. SERIES OF UPPER LEVEL DISTURBANCES IN THE FLOW WILL INITIATE THUNDERSTORMS IN MOIST UNSTABLE AIR MASS ACROSS THE AREA INTO DAY 3 (SUNDAY). EXPECT SIMILAR CONDITIONS TO YESTERDAY ACROSS THE FORECAST AREA TODAY...SO WENT WITH PERSISTENCE. TEMPERATURES IN THE MID 90S...HEAT INDICES BETWEEN 100 AND 110...AND SCATTERED STORMS. SOME OF THE STORMS COULD BECOME SEVERE AGAIN TODAY WITH CAPES REACHING NEAR 3500 J/KG ALONG AND SOUTH OF BOUNDARY. WEAK MID LEVEL WIND SHEAR COULD ENHANCE SOME ROTATING UPDRAFTS...AND WHEN COMBINE WITH DRY AIR ALOFT RESULT IN SOME HAIL AND DAMAGING WINDS. SPC HAS US IN SLIGHT RISK AREA OF SEVERE WEATHER. BETTER DYNAMICS FOR WIDESPREAD THUNDERSTORM DEVELOPMENT STILL LOOKS FAVORABLE ON SATURDAY...FOLLOWED BY A DRIER AIR MASS LATE SUNDAY INTO MONDAY. && .EXTENDED...NO CHANGES MADE BEYOND DAY 3. && .MARINE...WHAT CONTRIBUTES TO THE WEEKEND WEATHER PATTERN FOR THE GULF COAST LIES WAY OFF TO THE NORTHWEST...OVER KANSAS. WE SEE AN UPPER DISTURBANCE ATOP SOUTHERN PLAINS RIDGE...TO BEGIN DROPPING SOUTHEASTWARD. THIS FEATURE HELPS TO GENERATE A SURFACE LOW ALONG A STALLED FRONTAL BOUNDARY OVER THE DEEP SOUTH AND TENNESSEE VALLEY INTO SATURDAY. VERY STRANGE LOOKING SETUP WHICH RESEMBLES ONE OF A COLD SEASON SCENARIO THAN A WARM SEASON ONE. NEVERTHELESS...AS THIS OCCURS...MODEL CONSENSUS TIGHTENS PRESSURE GRADIENT SOMEWHAT WITH WINDS PROGGED SLIGHTLY SOUTH OF DUE WEST INCREASING AS WELL AS SEA STATES. AT THIS POINT...WILL EDGE CURRENT PACKAGE SPEEDS UP A NOTCH...BUT NOT AS HIGH AS GFS WOULD HAVE IT. ALSO WILL HAVE TO DEAL WITH MARINE CONVECTION MOVING FROM NORTH TO SOUTH. THANKS LIX FOR COORDINATION. 10 && .PRELIMINARY TEMPS / POPS... MOBILE 94 76 90 74 / 40 40 60 50 PENSACOLA 94 77 90 74 / 40 40 60 50 DESTIN 90 77 89 75 / 40 40 60 40 EVERGREEN 95 74 89 70 / 40 40 60 40 WAYNESBORO 95 74 90 70 / 40 30 60 40 CAMDEN 96 74 89 70 / 40 30 60 40 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. && 22
Hazardous weather outlook, Jul 16, 6:15 AM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 615 AM CDT FRI JUL 16 2004 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-161700- BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL- COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL- CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL- INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL- LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL- UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL- 615 AM CDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT A SERIES OF DISTURBANCES...HIGH IN THE ATMOSPHERE...ARE FORECAST TO PASS ACROSS THE AREA. WITH A STALLED SURFACE FRONTAL ZONE DRAPED OVER THE DEEP SOUTH...WITHIN A MOIST AND UNSTABLE ENVIRONMENT...A CHANCE OF SHOWERS AND THUNDERSTORMS IS FAVORED. DUE TO THE POTENTIAL OF DANGEROUS STORMS...THE SEVERE STORMS FORECAST CENTER HAS OUTLOOKED THE NORTHERN GULF COAST UNDER A SLIGHT RISK OF SEVERE WEATHER. LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING WILL BE COMMON IN STORMS. AWAY FROM STORMS...ANOTHER DAY OF HIGH HEAT INDEX VALUES FROM 105 TO 110...IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SERIES OF THUNDERSTORM COMPLEXES ARE FORECAST THROUGH THE GULF COAST THIS WEEKEND. NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED TODAY.
In the hours before
Special weather statement, Jul 16, 11:16 AM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1116 AM CDT FRI JUL 16 2004 MSZ075-161645- PERRY- INCLUDING THE CITIES OF...NEW AUGUSTA... 1116 AM CDT FRI JUL 16 2004 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER CENTRAL PERRY COUNTY... AT 1116 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FERGUSON...AND MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... HINTONVILLE...BEAUMONT AND KITTRELL THROUGH 1145 AM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jul 16, 11:33 AM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1133 AM CDT FRI JUL 16 2004 MSZ076-161700- GREENE- 1133 AM CDT FRI JUL 16 2004 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER WEST CENTRAL GREENE COUNTY... AT 1133 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT 5 MILES NORTHWEST OF NEELY...AND MOVING EAST AT 10 TO 15 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...NEELY... AVERA...BOTHWELL AND JONATHAN THROUGH NOON CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jul 16, 12:48 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1248 PM CDT FRI JUL 16 2004 ALZ051-MSZ067-161845- CHOCTAW-WAYNE- INCLUDING THE CITIES OF...BUTLER AND WAYNESBORO... 1248 PM CDT FRI JUL 16 2004 ...A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO CHOCTAW COUNTY ALABAMA AND WAYNE COUNTY MISSISSIPPI EARLY THIS AFTERNOON... AT 1243 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 12 MILES NORTHWEST OF YANTLEY TO 17 MILES WEST OF EUCUTTA...AND WAS MOVING SOUTHEAST AT 20 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... HINTON...CYRIL...YANTLEY...EUCUTTA...HALSELL AND ROCK SPRINGS THROUGH 145 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 45 TO 55 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 16, 1:42 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 142 PM CDT FRI JUL 16 2004 ALZ051>053-MSZ067-075-076-162000- WASHINGTON-CLARKE-CHOCTAW-PERRY-GREENE-WAYNE- INCLUDING THE CITIES OF...BUTLER...CHATOM AND NEW AUGUSTA... 142 PM CDT FRI JUL 16 2004 ...A LINE OF INTENSE THUNDERSTORMS WILL MOVE THROUGH WASHINGTON... CLARKE AND CHOCTAW COUNTIES OF ALABAMA AND PERRY...GREENE AND WAYNE COUNTIES OF MISSISSIPPI THROUGH 315 PM CDT... AT 137 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES WEST OF JACHIN TO 3 MILES NORTHWEST OF RHODES...AND MOVING SOUTHEAST AT 25 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... ROBJOHN...CHOCTAW CITY...PENNINGTON...NAHEOLA...MT STERLING... LAVACA...SMITHTOWN AND PIAVE THROUGH 300 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 45 TO 55 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:07 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 38 min |
| Jul 15, 7:11 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 34 min |
| Jul 15, 7:22 PM CDT | Flash Flood Warning | MOB | Monroe | 53 min |
| Jul 15, 7:29 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 31 min |
| Jul 15, 7:45 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 45 min |
| Jul 15, 8:00 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 30 min |
| Jul 15, 9:56 PM CDT | Special Marine Warning | MOB | 79 min | |
| Jul 15, 10:55 PM CDT | Special Marine Warning | MOB | 110 min | |
| Jul 15, 11:42 PM CDT | Special Marine Warning | MOB | 2 hr | |
| Jul 16, 2:23 AM CDT | Special Marine Warning | MOB | 37 min | |
| Jul 16, 2:50 AM CDT | Special Marine Warning | MOB | 40 min | |
| Jul 16, 2:50 AM CDT | Special Marine Warning | MOB | 40 min | |
| Jul 16, 3:30 AM CDT | Special Marine Warning | MOB | 45 min | |
| Jul 16, 3:30 AM CDT | Special Marine Warning | MOB | 45 min | |
| Jul 16, 1:19 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 26 min |
| Jul 16, 2:54 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.